The use of biologic agents represents a remarkable advance for patients with psoriasis and psoriatic arthritis who have experienced an incomplete response to other therapeutic modalities. Decreased mortality and improved quality of life have been reported in patients undergoing treatment with these agents. Increased risk of bacterial, viral, granulomatous, and opportunistic infections also has been associated with the use of these medications. Enhanced patient education, watchful monitoring to promote early detection of infections, discontinuation of the medication when clinical symptoms are identified, and immediate availability of supportive care are advised to balance the benefit of treatment with biologic agents against the potential risk of infection. Herein, we discuss the risk of infection and the monitoring and vaccination guidelines in patients having psoriasis treated with biologic agents.
A woman with obesity and psoriasis that had previously been successfully treated with efalizumab (Raptiva) for 3 years was started on a regimen of infliximab (Remicade) to treat a flare. She died 1 week after her first infusion of infliximab and was found to have had influenza A(H1N1).
We report the first case to date of a patient with psoriasis who died of influenza A(H1N1) respiratory tract infection while undergoing treatment with infliximab. Further observations are needed to make a causal association.